Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 417, NWS Birmingham, AL

October 18, 2011Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Oct 18, 2011, 3:36 PM CDT for Marion County, Alabama. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2011, 3:36 PM CDT (20:36 UTC)
Expired
Oct 18, 2011, 3:53 PM CDT
In force
17 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Marion County, AL

The radar

The Columbus AFB radar (KGWX), 46 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
180 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

224 
WUUS54 KBMX 182036
SVRBMX
ALC093-182115-
/O.NEW.KBMX.SV.W.0417.111018T2036Z-111018T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
336 PM CDT TUE OCT 18 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MARION COUNTY IN NORTHWEST ALABAMA...

* UNTIL 415 PM CDT

* AT 336 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED 7 MILES NORTH OF DETROIT...OR 12 MILES WEST OF
  HAMILTON...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HAMILTON...WESTON...HACKLEBURG...BRINN...BYRD AND RANKIN FITE
  AIRPORT.

THIS INCLUDES...
US 78 EXIT NUMBERS 3 THROUGH 14...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3431 8784 3416 8775 3405 8809 3406 8810
      3406 8821 3423 8819 3432 8799 3432 8786
TIME...MOT...LOC 2037Z 245DEG 20KT 3412 8818

$$
1 follow-up statement
614 
WWUS54 KBMX 182053
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
353 PM CDT TUE OCT 18 2011

ALC093-182103-
/O.CAN.KBMX.SV.W.0417.000000T0000Z-111018T2115Z/
MARION AL-
353 PM CDT TUE OCT 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MARION COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3431 8784 3416 8775 3405 8809 3406 8810
      3406 8821 3423 8819 3432 8799 3432 8786
TIME...MOT...LOC 2053Z 245DEG 20KT 3416 8808

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 3:29 PM CDT, 7 minutes earlier.

Area forecast discussion, Oct 18, 3:29 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 PM CDT TUE OCT 18 2011

.DISCUSSION...

PLEASE STAND BY...WE ARE NOW ENTERING OUR "VERY SMALL WINDOW" OF
OPPORTUNITY FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS. EARLIER
THIS MORNING AN AREA OF THUNDERSTORMS FURTHER WEST OVER
MISSISSIPPI SENT OUT AN OUTFLOW BOUNDARY WHICH MOVED EASTWARD INTO
CENTRAL ALABAMA. THIS HELPED TO SPARK AN AREA OF CLOUDS AND A THIN
LINE OF EARLY CONVECTION TODAY IN THE VICINITY OF THE I-59
CORRIDOR OF WESTERN ALABAMA AND CONTINUED TO SPREAD EASTWARD
ACROSS TO EASTERN ALABAMA I-59 CORRIDOR NOW. BY THIS PRE-FRONTAL
LINE MOVING INTO THE AREA...THIS HELPED SLOW DOWN OUR WARM UP
TODAY ACROSS THE NORTHWEST 1/3 OF THE AREA. STORMS ARE A TAD
STRONGER ACROSS THE NORTHEAST WHERE MORE HEATING OCCURRED. THE
ATMOSPHERE IN THE NORTHWEST IS BEGINNING TO RECOVER AND DESTABILIZE
ONCE AGAIN BUT THE WINDOW OF OPPORTUNITY IS CLOSING QUICKLY AS THE
FRONT MARCHES CLOSER ACROSS EASTERN MISSISSIPPI...ALREADY THROUGH
TUP. GRANTED FAR NORTHERN ALABAMA WAS SHOWING ORIGINALLY THE
GREATEST INSTABILITY. SEVERE THREAT IS STILL POSSIBLE ACROSS THE
NORTH BUT OVERALL THERE IS LOW CONFIDENCE.

AS FOR THE AREA OF TROPICAL MOISTURE TO OUR SOUTHEAST THE MAIN LOW
PRESSURE AREA SHOULD CONTINUE TO THE NORTHEAST AND PULL AWAY FROM
ALABAMA. ALTHOUGH ANY RAIN IS BENEFICIAL ACROSS OUR I-85 CORRIDOR
AND SOUTHEAST. MOST OF THE RAINFALL HAS REMAINED WELL TO THE
SOUTHEAST AND EAST OF CENTRAL ALABAMA. IT WILL NOT BE ENOUGH QPF
UNFORTUNATELY TO MAKE A DENT IN THE STILL SEVERE TO EXTREME
DROUGHT CONDITIONS THERE.

BACK TO OUR FRONTAL SYSTEM...THE FRONT TIMING HAS NOT CHANGED MUCH
AND IS EXPECTED TO MARCH THROUGH MUCH OF THE AREA DURING THE
EVENING HOURS WITH DECENT UPPER LEVEL SUPPORT FROM THE NORTHWEST
FLOW AROUND THE BACK SIDE OF THE UPPER LOW OVER THE MID
MISSISSIPPI RIVER VALLEY.

AFTER THE FRONTAL PASSAGE THERE WILL STILL BE A CONSIDERABLE
AMOUNT OF WRAP AROUND MOISTURE AND GIVE WAY TO LIGHT RAIN SHOWERS
TONIGHT AND THEN TRANSITIONING TO PATCHY DRIZZLE DURING THE EARLY
MORNING. THIS LINGERING MOISTURE WILL MAKE FOR A DREARY
WEDNESDAY...WITH BREEZY CONDITIONS...CLOUDY SKIES...AND MUCH
COLDER TEMPERATURES. SHOULD BE REMAINING JUST BELOW WIND ADVISORY
CRITERIA THOUGH. DURING WEDNESDAY WE BEGIN TO DRY OUT AS WRAP
AROUND CLOUDS EXIT TO OUR NORTHEAST WITH THE EXIT OF OUR UPPER LOW
TO THE NORTHEAST TOWARD THE GREAT LAKES. WILL TAKE A LITTLE TIME
FOR OUR GRADIENTS TO RELAX TOTALLY. SO ALTHOUGH COOLER...DO NOT
THINK THAT FROST WILL BE AN ISSUE WEDNESDAY NIGHT INTO EARLY
THURSDAY. HOWEVER...BY THURSDAY NIGHT WITH CLEAR SKIES...COLD AIR
AND NEAR CALM WINDS...WE ARE CONTINUING TO LOOK FOR POSSIBLE
FROST. ALTHOUGH NOT CONFIDENT ENOUGH YET...A FEW SHELTERED LOCALES
COULD TIP TOWARD THE FREEZING MARK. ALTHOUGH IT IS EXPECTED TO
CONTINUE TO BE CLEAR AND CHILLY FRIDAY NIGHT INTO SATURDAY...LOOKS
TO BE A COUPLE OF DEGREES WARMER WHICH COULD MEAN THE DIFFERENCE
OF FROST AND NO FROST AS WE WILL WARM UP MORE DURING THE DAY FRIDAY.

NO MAJOR CHANGES TO THE REMAINDER OF THE FORECAST AS WE SHOULD REMAIN
DRY AFTER TOMORROW AS A STRONG HIGH PRESSURE RIDGE SETS UP ACROSS
THE EASTERN UNITED STATES ON INTO THE WEEKEND...WITH SLOWLY
MODERATING TEMPERATURES EACH DAY.

08/MNK

&&

.AVIATION...
18Z TAF DISCUSSION.

PRE-FRONTAL BAND OF SHOWERS WILL AFFECT BHM AND EET WITH SOME
ADDITIONAL DEVELOPMENT EXPECTED SHORTLY NEAR MGM. LOOK FOR SOME
POCKETS OF HEAVY RAIN WITH POSSIBLE IFR CONDITIONS WITHIN THE
BAND. THE COLD FRONT WILL CONTINUE TO PUSH SLOWLY TOWARDS CENTRAL
ALABAMA THIS AFTERNOON AND EVENING. SOME CONVECTION POSSIBLE ALONG
THE FRONT WITH SEVERAL HOURS OF LIGHT RAIN EXPECTED THEREAFTER.
MVFR TO IFR CEILINGS SHOULD BE EXPECTED ALONG AND BEHIND THE
FRONT. MODELS TRY TO CLEAR OUT THE CEILINGS BY LATE MORNING
TOMORROW BUT TYPICALLY ARE MUCH TOO FAST WITH THESE CONDITIONS.
SOME GUSTY WINDS ALSO POSSIBLE BY LATE MORNING.

88

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     48  54  40  58  37 /  80  30  10  10   0
ANNISTON    49  55  40  59  38 /  70  30  10  10   0
BIRMINGHAM  42  56  39  60  39 /  70  20  10   0   0
TUSCALOOSA  44  59  39  62  37 /  50  10  10   0   0
CALERA      44  58  40  60  39 /  60  10  10   0   0
AUBURN      50  60  40  62  40 /  50  20  10   0   0
MONTGOMERY  48  64  40  66  39 /  40  10  10   0   0
TROY        48  62  38  65  36 /  30  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/88
Hazardous weather outlook, Oct 18, 1:28 PM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 PM CDT TUE OCT 18 2011

ALZ011>015-017>050-191830-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
128 PM CDT TUE OCT 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ISOLATED SEVERE STORM WILL BE POSSIBLE IN THE VICINITY OF A
STRONG COLD FRONT. THE MAIN THREAT AREA WILL BE NEAR AND NORTH OF
INTERSTATE 20 THROUGH 7 PM. THE POSSIBLE THREATS INCLUDE LARGE
HAIL AND DAMAGING WIND. STORMS WILL BE POSSIBLE INTO THE OVERNIGHT
HOURS BUT WILL LOSE OVERALL INTENSITY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FOLLOWING THE STRONG COLD FRONT...THE COLDEST TEMPERATURES OF THE
FALL SEASON SO FAR ARE EXPECTED ACROSS CENTRAL ALABAMA. ON FRIDAY
AND SATURDAY MORNINGS...LOW TEMPERATURES ARE FORECAST IN THE LOWER
TO MID 30S IN SEVERAL SPOTS. THERE IS A SMALL POSSIBILITY THAT SOME
LOCATIONS MAY DROP TO THE FREEZING MARK ONE OF THESE MORNINGS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY
THROUGH EARLY EVENING.

In the hours before

Special weather statement, Oct 18, 2:53 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
253 PM CDT TUE OCT 18 2011

ALZ018-020-182045-
CHEROKEE AL-ETOWAH AL-
253 PM CDT TUE OCT 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR ETOWAH AND WESTERN CHEROKEE
COUNTIES UNTIL 345 PM CDT...

AT 248 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ATTALLA...OR 7 MILES WEST OF GADSDEN...MOVING
NORTHEAST AT 30 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GADSDEN...
  GADSDEN MALL...
  NOCCALULA FALLS...
  REECE CITY...
  ANDERSON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3418 8568 3392 8612 3406 8626 3421 8607
      3421 8585 3424 8585 3425 8584 3424 8582
      3426 8580 3427 8577
TIME...MOT...LOC 1953Z 230DEG 27KT 3405 8610
Special weather statement, Oct 18, 3:29 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 PM CDT TUE OCT 18 2011

ALZ011-182115-
MARION AL-
329 PM CDT TUE OCT 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION COUNTY UNTIL
415 PM CDT...

AT 324 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTHEAST OF NEW SALEM...OR 14 MILES NORTHEAST
OF AMORY...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HAMILTON...
  WESTON...
  BYRD...
  RANKIN FITE AIRPORT...
  PEARCES MILL...

&&

LAT...LON 3410 8781 3405 8806 3406 8821 3409 8821
      3421 8820 3422 8819 3432 8795 3432 8790
TIME...MOT...LOC 2029Z 250DEG 27KT 3410 8823

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 2:53 PM CDTSpecial Weather StatementBMXEtowah52 min
Oct 18, 3:29 PM CDTSpecial Weather StatementBMXMarion46 min
Oct 18, 3:45 PM CDTSpecial Weather StatementBMXCherokee45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.